Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 21, 2005, 6:56 PM EST for Colleton County, Dorchester County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 6:56 PM EST (23:56 UTC)
- Expired
- Feb 21, 2005, 7:30 PM EST
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 212357 SVRCHS SCC029-035-220030- /O.NEW.KCHS.SV.W.0001.050221T2356Z-050222T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 657 PM EST MON FEB 21 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 730 PM EST * AT 657 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CANADYS...OR ABOUT 8 MILES SOUTHWEST OF SAINT GEORGE...MOVING EAST SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CANADYS... DORCHESTER... PREGNALL... VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3311 8068 3306 8070 3296 8037 3315 8040 $$
2 follow-up statements
000 WWUS52 KCHS 220007 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 707 PM EST MON FEB 21 2005 SCC029-035-220030- /O.CON.KCHS.SV.W.0001.000000T0000Z-050222T0030Z/ DORCHESTER-COLLETON- 707 PM EST MON FEB 21 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST FOR DORCHESTER AND COLLETON COUNTIES... AT 703 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GROVER...OR ABOUT 10 MILES SOUTH OF SAINT GEORGE...MOVING EAST SOUTHEAST AT 30 MPH. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. AVOID WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3310 8061 3302 8063 3294 8039 3313 8036 $$
000 WWUS52 KCHS 220021 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 721 PM EST MON FEB 21 2005 SCC029-035-220031- /O.CAN.KCHS.SV.W.0001.000000T0000Z-050222T0030Z/ DORCHESTER-COLLETON- 721 PM EST MON FEB 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER AND COLLETON COUNTIES HAS BEEN CANCELLED... AT 718 PM EST...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3310 8061 3302 8063 3294 8039 3313 8036 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 21, 3:00 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EST MON FEB 21 2005 .SHORT TERM /TONIGHT AND TUESDAY/...CONVECTION TO THE NW OF THE AREA CONTINUES TO PROGRESS E. THE VAST MAJORITY OF THIS ACTIVITY SHOULD STAY WELL N OF THE AREA THIS EVENING. WILL ADD MENTION OF THUNDER INTO THE NRN FRINGE OF THE AREA AS A THUNDERSTORM MAY HOLD TOGETHER LONG ENOUGH TO MAKE IT INTO THE AREA. ADDITIONAL SHORTWAVE ENERGY IS EXPECTED TO APPROACH THE INLAND GEORGIA PORTION LATER TONIGHT. PLAN TO GO WITH 30 POP INLAND AND 20 COASTAL AND POINTS S. CLOUD COVER TO INCREASE AGAIN TONIGHT. TEMPS TO DROP INTO THE 50S OVERNIGHT. MID LVL DRYING EXPECTED LATE TONIGHT INTO TUE. DOWNSLOPE WINDS ON TUE SHOULD ALLOW SKIES TO BREAK OUT PARTICULARLY OVER THE NRN PORTION. WAA WILL ALLOW TEMPS TO CLIMB INTO THE 70S OVER THE ENTIRE AREA AWAY FROM THE COAST. WILL CONFINE PRECIP ON TUE TO THE SRN PORTION OF THE AREA WITH DRIER CONDITIONS N. INSTABILITY LOOKS SUFFICIENT FOR THUNDER MENTION AS WELL. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...OVERALL DRIER MODEL SOLN FOR THE UPCOMING PERIOD THAN PREV RUNS. ONCE THE MODELS DRY THE AREA OUT ON TUE...DEEP MOISTURE WILL TAKE A WHILE TO RETURN. BY WED THE FRNTL BNDRY SHOULD BE S OF THE FORECAST AREA WITH CLOUDY SKIES TO RETURN AS LOW LVL NE FLOW IS OVERRUN BY SW FLOW JUST OFF THE SFC. BETTER CHANCE OF PRECIP FOR MUCH OF THE EXTENDED PERIOD OVER THE SRN PORTION OF THE AREA. WILL HAVE THE HIGHEST POPS THU INTO THU NIGHT WITH LOW PRES EXPECTED TO MOVE E ALONG THE FRNTL BNDRY TO THE S AND ENHANCE LIFT DURING THAT TIME. BNDRY SHOULD SAG FRTHR S TOWARDS THE END OF THE PERIOD. WILL TAPER POPS BACK TO SLIGHT CHANCE FRI NIGHT FOR THE ENTIRE AREA AND LEAVE THEM THERE INTO NEXT WEEK. ANOTHER WAVE MAY TRY TO DEVELOP ALONG THE STALLED FRNTL BNDRY ON MON. HAVE LEANED MORE TOWARDS THE NAM SOLN WITH THE WEDGE HOWEVER STILL WENT WITH A BIT OF A BLEND AS CONFIDENCE IS NOT HIGH IN TIMING AND MOVEMENT OF SMALL SCALE FEATURES. && .MARINE... WE WERE ABLE TO FOLLOW VERY CLOSE PERSISTENCE IN THE SHORT RANGE WITH SW FLOW SLOWLY DIMINISHING AND VEERING TO MORE W COMPONENT BY SUNRISE ON TUE. WILL MAINTAIN MARGINAL SCA FOR OUR 20-60 GEORGIA WATERS WITH CONDITIONS IMPROVING ON TUESDAY AS OFFSHORE FLOW BECOMES LIGHT IN THE AFTN. ENOUGH MODEL DIFFERENCE ON THE 12Z RUN BTWN THE NAM AND GFS IN THE 60 TO 84 HOUR TIME RANGE TO CAUSE CONCERNS. THE WEDGE FRONT SHOULD MAKE IT S OF THE ALTAMAHA ON WED AND THEN A PINCHING OF THE PRES GRADIENT LOOKS LIKE A GOOD BET WITH SFC WAVES EJECTING OFF THE N FLORIDA COAST AS HIGH PRES SETTLES IN THE MID ATLC STATES. CLIMATOLOGICAL SYNOPTIC EVOLUTION SUGGESTS THE NAM MAY BE A BIT MORE BELIEVABLE THAN THE GFS WITH THE WEDGE PATTERN AT THIS STAGE SO WE MAINTAINED A MODERATE N TO NE FLOW FOR MUCH OF THE EXTENDED TIME FRAME WITH SEAS AOA SCA CRITERIA. && .AVIATION... A PCPN-FREE WARM SECTOR ACROSS THE REGION THIS AFTN WITH MAINLY VFR CONDITIONS. MODELS TRY TO SWING SOME REMNANT CONVECTION THRU OVERNIGHT BUT WITH TIMING AND COVERAGE UNCERTAINTIES ABOUND...HAVE OPTED TO LEAVE TEMPOS OR PROBS OUT ON THE 18Z TAFS. GFS HAS BEEN HINTING FOR A FEW RUNS NOW ON SOME IFR CIGS AT SAV TERM LATE TONIGHT BUT DEEP LAYER WLY FLOW MAKES FOR LOW CONFIDENCE. MAINLY WENT WITH PERSISTENCE WITH A CHC FOR SOME LOWER CIGS TUE AM. SOME CLEARING PSBL BEHIND WEAK FRONT AOB MIDDAY TUE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ374. && 18/24
Hazardous weather outlook, Feb 21, 4:17 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 417 AM EST MON FEB 21 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-220916- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND... SAINT GEORGE AND WALTERBORO 417 AM EST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Feb 21, 4:45 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 445 PM EST MON FEB 21 2005 SCZ043-212215- INLAND COLLETON- 445 PM EST MON FEB 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 515 PM EST... AT 445 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES WEST OF WALTERBORO...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALTERBORO AND THAYER THROUGH 515 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 21, 5:02 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 502 PM EST MON FEB 21 2005 SCZ043-212215- INLAND COLLETON- 502 PM EST MON FEB 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 515 PM EST... AT 502 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF ROUND O...OR ABOUT 3 MILES SOUTHEAST OF WALTERBORO...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROUND O...COTTAGEVILLE AND GLOVERVILLE THROUGH 515 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 21, 6:06 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 606 PM EST MON FEB 21 2005 SCZ043>045-220100- BERKELEY-DORCHESTER-INLAND COLLETON- INCLUDING THE CITIES OF...MONCKS CORNER...SAINT GEORGE AND WALTERBORO 606 PM EST MON FEB 21 2005 ...STRONG THUNDERSTORMS WILL CROSS THE AREA TONIGHT... A LINE OF STRONG THUNDERSTORMS MOVING EAST OUT OF THE SOUTH CAROLINA MIDLANDS WILL MOVE INTO INTO NORTHERN PORTIONS OF COLLETON... DORCHESTER AND BERKELEY COUNTIES BETWEEN 630 AND 700 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 35 MPH...PEA SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. A FEW OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS AND POSSIBLE WARNING FROM THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.